Dear Dr. Garner,
I am a 68-year-old male in pretty good health but with a big problem.
For the past couple of months, I have had excess saliva in my mouth. I am constantly having difficulty talking, and I spit all the time.
My wife says it’s disgusting, and I don’t blame her. It’s beginning to affect my speech, and I am becoming self-conscious. I don’t want to talk to people.
My doctor told me it’s not a serious problem. While it may not be serious, it is causing me serious psychological problems.
Could you offer any suggestions as to how to correct this problem?
Excessive Salivation in Elmhurst
The problem you are describing is usually not a serious one; however, as you pointed out, it can be quite serious psychologically. I was just talking about this with my good friend and colleague Dr. Antonio Mascatello.
The glands that make saliva are located in the mouth and are called salivary glands. These glands produce about three pints of saliva a day. This sounds like a lot; however, most of the time you swallow the saliva and don’t even realize it.
Ptyalism and sialorrhea are the medical terms for too much saliva in the mouth. There are two reasons you may have increased saliva in your mouth: Either the glands are producing too much saliva, or you are not swallowing enough.
Causes of increased production of saliva include: spicy food, poor-fitting dentures, pregnancy, sinus infection, acid reflux, infections in the mouth or throat (particularly in children) and side effects of certain medications, such as those for seizures (Klonopin) or Parkinson’s disease.
Causes of decreased ability to swallow include:
• Allergies (hay fever)
• Sinus infection
• Enlarged adenoids
• Tumors of tongue or lips
• Bell’s palsy
• Multiple sclerosis
• Cerebral palsy
• Down syndrome
• Parkinson’s disease
I agree with your doctor in that the problem is usually more annoying than it is serious, but in your case, it is beginning to interfere with your quality of life. We must identify the cause and formulate a treatment plan.
For example, if you are taking medication that has increased saliva as a side effect, then either another medication can be chosen or the dosage can be altered. In addition, it is important to make a thorough diary of the foods that you eat. Since spicy food can cause increased saliva production, simple avoidance can yield dramatic improvement. You did not mention if you wear dentures, but ill-fitting dentures are one of the most common causes of excess saliva. Your dentist can easily address this matter. It is important to know if you have allergies, sinus conditions or any small tumors that might affect your tongue or lips. While the above is not all-inclusive, it is meant to demonstrate the approach that your doctor may take to improve your condition.
In cases that do not respond to simple treatment, there are strong medications that can help. As a last resort, surgery can be performed to remove the salivary glands.
There are other interesting facts regarding saliva:
Thick saliva can be associated with dehydration due to antidepressant medications and also in diabetics who have high blood sugar.
Children who have excessive salivation often have infections of the throat or tonsillitis.
People who have too little saliva should drink plenty of water or chew sugar-free gum or sugar-free candy.
Dry mouth is often associated with too much brushing of teeth or the overuse of mouthwash.
A newer treatment for too much saliva in the mouth is Botox injections. These are the same injections that are used to reduce wrinkles by plastic surgeons. The Botox injection lowers the gland’s production of saliva.
Schedule an appointment with your family doctor to help determine the underlying problem.[hr] Dr. Garner is a Fidelis Care provider who is affiliated with New York Methodist Hospital, Park Slope. He also hosts “Ask the Doctor” on The NET, Tuesdays at 8 p.m. on Channel 97 Time Warner and Channel 30 Cablevision.